Michael White, professor and department head from the University of Connecticut School of Pharmacy, talks about the phenomenon known as “manopause,” the male equivalent of menopause, where rapidly dropping estrogen levels cause hot flashes and mood changes in women.
White says some men over 30 have a slow and continuous reduction in testosterone concentrations in their blood. Signs and symptoms of “manopause” include reduced sexual desire, trouble falling asleep, decreased mood, increased body fat and cholesterol, reduced muscle mass and decreased bone density. Symptoms come on slowly over time so people may not be aware of them.
While testosterone supplements are available, White says they come with risks. Sex hormones like testosterone don’t cause cancer, but they make cancer cells with receptors for testosterone grow faster. You cannot safely give yourself testosterone, whether by prescription or as a natural product. Only your doctor will be able to check to see if you are deficient.
To learn more, visit s.uconn.edu/askthepharmacist